Pain Medications that Can Cause Mood Instability
Chronic pain can make you irritable, depressed and anxious. But did you know that some medications commonly used to treat pain can cause mood instability too? In fact, the mood instability can become so intense that a person experiencing this may start to contemplate suicide as an option. Yes, chronic pain can cause suicidal thoughts, depression or anxiety but the addition of certain medications can potentially make it worse. Take a look at some of the culprits and talk to your doctor if you think that your medications are causing your mood to swing too much.
Gabapentin (Neurontin): Gabapentin is often used to treat nerve pain like found in peripheral neuropathy, phantom pain, "sciatica" or radiculopathy. Common side effects to this medication include drowsiness, dizziness and mental cloudiness. But sometimes the adverse reaction to this medication can also include hostility, anger, emotional labiality, anxiety and suicidal thoughts. The FDA approved label says that the suicidal thoughts occur in 1 out every 500 cases. If you are experiencing severe mood instability while taking this medication, contact your doctor immediately. Do not suddenly stop taking this medication because that may trigger a seizure. Overall this medication can be very effective for treating pain; fortunately, these serious mood swings as result of using Gabapentin are rare.
Duloxetine (Cymbalta): Even though Cymbalta is used to stabilize mood disorders like depression, this medication can destabilize the mood too. When trying to discontinue this medication, some people have been known to experience "Cymbalta Discontinuation Syndrome". The symptoms of an adverse reaction to the discontinuation of this drug include extreme mood swings and brain "zaps". It is best to slowly taper off this medication under the direction of your prescribing doctor. Cymbalta is also used to treat pain, so just be aware of the potential to have problems in the event you discontinue the medication.
Diazepam (Valium): Over the years, people have been debating about whether or not benzodiazepines like Valium cause depression. The controversy is well summarized a recent article about this subject:
"The question of whether benzodiazepines actually cause depression, however, has not been well evaluated. A case-control study comparing regular users of high dose benzodiazepines versus a psychiatrically ill control group did not find a difference in risk for suicide attempts.However, long-term use of alcohol, another drug that acts directly on GABA systems, is believed to contribute to depression; by analogy, the same risk may be posited for long-term use of benzodiazepines."1
In light of this statement, one can see that there is a potential for Valium to cause depression. And for someone who is already depressed because of chronic pain, the use of Valium as a muscle relaxant/pain reliever could potentially make the depression even worse.
Opioids: Some opioids in particular hydrocodone, can cause anxiety. This effect is usually due to the short-acting nature of some opioids that are taken frequently. When the opioid wears off, an individual can experience anxiety in addition to increased pain. This problem is most likely to occur in someone who has become chemically dependent to the opioid and thus will experience withdrawal symptoms when the opioid effect wears off. Hallmarks of withdrawal symptoms are increased pain and increased anxiety. Eventually, this frequent cycle of withdrawal symptoms leads to insomnia too. An opioid chemical rollercoaster ride can cause a great deal of mood instability. Talk to your doctor if you are caught up in this cycle of anxiety and pain.
Living with chronic pain is difficulty enough without the addition of mood instability. It is important to be aware that some very commonly prescribed drugs that treat chronic pain can lead to depression, anxiety and suicidal thoughts. If you suspect that your medications are causing these serious side effects, please talk to your doctor before you decide to stop the medication or alter your dose.
1: Primary Care Companion J Clinical Psychiatry, 2008; 10(3) 222-228